Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 3, NWS Binghamton, NY

January 27, 1996Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jan 27, 1996, 8:17 AM EST for Wyoming County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1996, 8:17 AM EST (13:17 UTC)
Expired
Jan 27, 1996, 2:00 PM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Wyoming County, PA

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 1.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 271318
FFWBGM
PAC131-271915-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
817 AM EST SAT JAN 27 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  200 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN NORTHEAST PENNSYLVANIA
 
   ...WYOMING COUNTY
 
HEAVY RAINS ARE FALLING ACROSS WYOMING COUNTY AND WILL CONTINUE THROUGH
MID MORNING. RAPID RISES WERE BEING REPORTED ALONG MEHOOPANY CREEK AND
WATER UP TO 2 FEET IN DEPTH WAS COVERING PORTIONS OF ROUTE 87.
ADDITIONAL RAINFALL WILL CAUSE OTHER SMALL STREAMS AND CREEKS TO RISE
OUT OF THEIR BANKS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
THE ROAD.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.
 
BRADY/SPORER/DELLICARPINI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 2:56 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 27, 2:56 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 AM EST SAT JAN 27 1996

HERE WE GO AGAIN. THE GOOD NEWS IS THAT THE MODELS AGREE THAT THE FNT
WILL FLY EWRD TODAY...PASSING BGM AROUND 16Z. THE BAD NEWS IS THAT
MODERATE TO HEAVY RAIN IS VSBL ON THE KCCX AND KBGM 88D/S. IFLOWS AND
RADAR PCPN ESTIMATES ALREADY INDICATE THAT CLOSE TO 1/2 INCH HAS FALLEN
IN PARTS OF BRADFORD COUNTY...WITH PLENTY OF TIME TO GO.

MODELS STILL SHOW GREAT LIFT INVOF THE COLD FNT. XPCT RAIN TO PICK UP
IN INTENSITY THIS MRNG...WITH AN INTERESTING FNTL PASSAGE IN THE EARLY
AFTN. HOPE HERE IS THAT THE WARM FNT OVER THE SRN STATES WILL
CONCENTRATE SOME OF THE CONVECTION DOWN THERE...CUTTING OFF THE
MOISTURE SUPPLY TO THE NORTH. HWVR...PREVIOUSLY MENTIONED RADAR RETURNS
ARE A CNCRN...AND ATLANTIC INFLOW STILL A PRBLM.

VERY IMPRESSIVE WINDS BOTH BEFORE AND AFTER THE FNTL PASSAGE...WITH THE
ETA LEADING THE WAY PUSHING 80 KNOTS AT H8. ACTUALLY...BEST CHANCE FOR
STRONGEST GUSTS MAY ACTUALLY BEHIND THE FNT IN THE STRONG DVM THAT
DVLPS AFTER 00Z. AFT COORD CALL FROM ALB...WILL GO WITH A WIND ADVISORY
IN THE ALB ZONES...AND CONTINUE SAME FOR THE CNTRL SRN TIER.

DRY SLOT WRKS IN RAPIDLY BHD THE FNT WHICH SHD CUT OFF THE PCPN FAIRLY
QUICKLY...BUT NOT BEFORE A CHG OVER TO SNOW. ALSO...UA SHRT WV DOESN/T
PASS THRU TIL 00Z...SO SOME SCT SW PSBL INTO THE EVE.

DIDN/T REALLY SPEND MUCH TIME CNSDRG THE LAKE EFFECT...BUT STRONG DVM
ALONG WITH CNSDRBL SPEED SHEAR SHD INHIBIT THE MODERATE INSTABILITY
THAT DVLPS. FLOW IS GENERALLY AROUND 270...XCPT NEAR F36 WHEN FLOW
BECOMES MORE 290. THIS WILL LIMIT ANY LAKE EFFECT TO THE XTRM NRN PART
OF THE CWA.

SO...CRNT FCST IN GREAT SHAPE...WILL MAKE OR ONLY MINOR WRDG CHGS.

.BGM...FLOOD WATCH THROUGH SAT FOR THE CNTRL SRN TIER AND FINGER LKS
RGNS OF CNTRL NY AND NE PA.
       FLOOD WATCH SAT INTO SAT NGT FOR THE REMAINDER OF CNTRL NY.
       HIGH WIND ADVISORY TODAY NY CWA

LAKE SNOW OUTLOOK
7 AM SAT TO 7 PM SAT...N.
7 PM SAT TO 7 AM SUN...Y/A...FLOW IN FAIRLY GOOD ALIGNMENT...NRN ONEIDA
AND ONONDAGA MAY GET A FEW INCHES.
7 AM SUN TO 7 PM SUN...Y/A ANY LEFTOVER LAKE EFFECT WILL MOVE NORTH OF
THE CWA DURING THE MRNG.

MORFORD

In the hours before

Special weather statement, Jan 27, 4:43 AM EST, 3 hours 34 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-271500

SPECIAL WEATHER STATEMENT - HIGH WIND WARNING/ADVISORY
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 AM EST SAT JAN 27 1996

...A HIGH WIND WARNING IS IN EFFECT FOR THE EASTERN FINGER LAKES REGION
AS WELL AS NORTHERN ONEIDA COUNTY...

...A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF CENTRAL NEW
YORK...

A STRONG COLD FRONT WILL APPROACH THE REGION DURING THE MIDDAY HOURS
TODAY AS A STORM SYSTEM LIFTS INTO ONTARIO. THE COMBINED CIRCULATION
AROUND THIS LOW PRESSURE AREA AND A HIGH PRESSURE SYSTEM OVER THE
CANADIAN MARITIMES WILL PRODUCE VERY WINDY CONDITIONS OVER THE REGION
TODAY.

THIS MORNING...SUSTAINED WINDS OF 15 TO 35 MPH ARE EXPECTED FROM THE
SOUTH...WITH GUSTS TO 50 MPH POSSIBLE ON THE HILL TOPS. AFTER THE COLD
FRONT PASSES...THE WINDS WILL SHIFT TO THE WEST AT THE SAME SPEED.

SCATTERED POWER OUTAGES ARE POSSIBLE FROM DOWNED TREES AND POWER LINES.
IF YOU WILL BE OUT DRIVING TODAY...KEEP A FIRM GRIP ON THE WHEEL AND
WATCH FOR OBJECTS BEING BLOW ABOUT IN THE WIND.

LISTEND TO NOAA WEATHER RADIO FOR LATER STATEMENTS UPDATING THE STORM.

MORFORD
Special weather statement, Jan 27, 4:45 AM EST, 3 hours 32 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-271500

SPECIAL WEATHER STATEMENT - HIGH WIND WARNING/ADVISORY
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 AM EST SAT JAN 27 1996

...A HIGH WIND WARNING IS IN EFFECT FOR THE EASTERN FINGER LAKES REGION
AS WELL AS NORTHERN ONEIDA COUNTY...

...A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF CENTRAL NEW
YORK...

A STRONG COLD FRONT WILL APPROACH THE REGION DURING THE MIDDAY HOURS
TODAY AS A STORM SYSTEM LIFTS INTO ONTARIO. THE COMBINED CIRCULATION
AROUND THIS LOW PRESSURE AREA AND A HIGH PRESSURE SYSTEM OVER THE
CANADIAN MARITIMES WILL PRODUCE VERY WINDY CONDITIONS OVER THE REGION
TODAY.

THIS MORNING...SUSTAINED WINDS OF 15 TO 35 MPH ARE EXPECTED FROM THE
SOUTH...WITH GUSTS TO 50 MPH POSSIBLE ON THE HILL TOPS. AFTER THE COLD
FRONT PASSES...THE WINDS WILL SHIFT TO THE WEST AT THE SAME SPEED.

SCATTERED POWER OUTAGES ARE POSSIBLE FROM DOWNED TREES AND POWER LINES.
IF YOU WILL BE OUT DRIVING TODAY...KEEP A FIRM GRIP ON THE WHEEL AND
WATCH FOR OBJECTS BEING BLOW ABOUT IN THE WIND.

LISTEND TO NOAA WEATHER RADIO FOR LATER STATEMENTS UPDATING THE STORM.

MORFORD
Special weather statement, Jan 27, 7:58 AM EST, 19 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-271700-

SPECIAL WEATHER STATEMENT - HIGH WIND WARNING/ADVISORY
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 AM EST SAT JAN 27 1996

...A HIGH WIND WARNING IS IN EFFECT FOR CENTRAL NEW YORK TODAY EXCEPT
THE CENTRAL SOUTHERN TIER WHERE A WIND ADVISORY IS IN EFFECT...

...IT WILL ALSO BE VERY WINDY IN NORTHEAST PENNSYLVANIA TODAY...

A STRONG COLD FRONT WILL APPROACH THE REGION DURING THE MIDDAY HOURS
TODAY AS A STORM SYSTEM LIFTS INTO ONTARIO. THE COMBINED CIRCULATION
AROUND THIS LOW PRESSURE AREA AND A HIGH PRESSURE SYSTEM OVER THE
CANADIAN MARITIMES WILL PRODUCE VERY WINDY CONDITIONS OVER THE REGION
TODAY.

THIS MORNING...SUSTAINED WINDS OF 20 TO 40 MPH ARE EXPECTED FROM THE
SOUTH...WITH GUSTS OVER 50 MPH POSSIBLE ON THE RIDGES AND HILLTOPS.
AFTER THE COLD FRONT PASSES...THE WINDS WILL SHIFT TO THE WEST AT THE
SAME SPEED.

SCATTERED POWER OUTAGES ARE POSSIBLE FROM DOWNED TREES AND POWER LINES.
IN ONONDAGA COUNTY NEW YORK...THE STRONG WINDS HAVE ALREADY CAUSED MINOR
DAMAGE TO A ROOF AND A POWER OUTAGE IN SKANEATELES.

IF YOU WILL BE OUT DRIVING TODAY...KEEP A FIRM GRIP ON THE WHEEL AND
WATCH FOR OVBJECTS BEING BLOWN ABOUT IN THE WIND.

LISTEN TO NOAA WEATHER RADIO FOR LATER STATEMENTS UPDATING THE STORM.

DELLICARPINI
Special weather statement, Jan 27, 8:00 AM EST, 17 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-271700-

SPECIAL WEATHER STATEMENT - HIGH WIND WARNING/ADVISORY
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 AM EST SAT JAN 27 1996

...A HIGH WIND WARNING IS IN EFFECT FOR CENTRAL NEW YORK TODAY EXCEPT
THE CENTRAL SOUTHERN TIER WHERE A WIND ADVISORY IS IN EFFECT...

...IT WILL ALSO BE VERY WINDY IN NORTHEAST PENNSYLVANIA TODAY...

A STRONG COLD FRONT WILL APPROACH THE REGION DURING THE MIDDAY HOURS
TODAY AS A STORM SYSTEM LIFTS INTO ONTARIO. THE COMBINED CIRCULATION
AROUND THIS LOW PRESSURE AREA AND A HIGH PRESSURE SYSTEM OVER THE
CANADIAN MARITIMES WILL PRODUCE VERY WINDY CONDITIONS OVER THE REGION
TODAY.

THIS MORNING...SUSTAINED WINDS OF 20 TO 40 MPH ARE EXPECTED FROM THE
SOUTH...WITH GUSTS OVER 50 MPH POSSIBLE ON THE RIDGES AND HILLTOPS.
AFTER THE COLD FRONT PASSES...THE WINDS WILL SHIFT TO THE WEST AT THE
SAME SPEED.

SCATTERED POWER OUTAGES ARE POSSIBLE FROM DOWNED TREES AND POWER LINES.
IN ONONDAGA COUNTY NEW YORK...THE STRONG WINDS HAVE ALREADY CAUSED MINOR
DAMAGE TO A ROOF AND A POWER OUTAGE IN SKANEATELES.

IF YOU WILL BE OUT DRIVING TODAY...KEEP A FIRM GRIP ON THE WHEEL AND
WATCH FOR OBJECTS BEING BLOWN ABOUT IN THE WIND.

LISTEN TO NOAA WEATHER RADIO FOR LATER STATEMENTS UPDATING THE STORM.

DELLICARPINI

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 8:28 AM ESTFlash Flood WarningBGMPike, Wayne6 hr
Jan 27, 1:25 PM ESTFlash Flood WarningBGMPike, Wayne4 hr
Jan 27, 1:25 PM ESTFlash Flood WarningBGMSusquehanna, Wyoming4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.